Affordable Access

deepdyve-link deepdyve-link
Publisher Website

Successful use of N-acetyl cysteine and activated recombinant factor VII in fulminant hepatic failure and massive bleeding secondary to dengue hemorrhagic fever.

Authors
  • Manoj, Edirisooriya Maddumage1
  • Ranasinghe, Gayan1
  • Ragunathan, M K1
  • 1 Medical Department (Ward 42), National Hospital of Sri Lanka, Colombo, Sri Lanka. , (Sri Lanka)
Type
Published Article
Journal
Journal of Emergencies Trauma and Shock
Publisher
Medknow Publications
Publication Date
Oct 01, 2014
Volume
7
Issue
4
Pages
313–315
Identifiers
DOI: 10.4103/0974-2700.142771
PMID: 25400395
Source
Medline
Keywords
License
Unknown

Abstract

Consensus on management of complicated cases of dengue infection is evolving. Dengue hemorrhagic fever (DHF) occasionally progress to fulminant liver failure with high fatality rate. Inadvertent use of blood products to control massive bleeding in dengue shock syndrome may worsen fluid overload and subsequently the multi-organ dysfunction. We report a case of 37-years-old Sri Lankan man who developed fulminant liver failure and massive bleeding associated with DHF, subsequently recovered completely with supportive measures including administration of N-acetyl cysteine and activated recombinant factor VII. In conclusion, prevention of ischemic injury to liver and adoption of early aggressive supportive measures in complicated cases of dengue hemorrhagic fever is crucial for a favorable outcome. Indications for rFVIIa to arrest uncontrolled internal bleeding and use of NAC in non-acetaminophen-induced acute liver failure in complicated DHF are a platform for discussion.

Report this publication

Statistics

Seen <100 times